Alert archive / Oregon / River Flood Watches in 2021

River Flood Watch 2, NWS Medford, OR

January 12, 2021Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this river flood watch at Jan 12, 2021, 11:01 AM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 19 hr.

The area

The outline as issued.

The facts

Issued
Jan 12, 2021, 11:01 AM PST (19:01 UTC)
Expired
Jan 13, 2021, 5:55 AM PST
In force
19 hr
Issued by
NWS Medford, OR
Area
Storm-based polygon
Flood severity
None

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 155 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fk Coquille River at Myrtle Point (MYPO3). The gauge peaked at 22.77 ft at Jan 13, 2021, 11:00 AM PST.

actionminormoderate10203001/1201/1301/14
Action stage
30 ft
Minor stage
33 ft
Moderate stage
35 ft
Major stage
37 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 14326510, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

128 
WGUS66 KMFR 121901
FFAMFR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Medford OR
1101 AM PST Tue Jan 12 2021

...The National Weather Service in Medford OR has issued a Flood 
Watch for the following rivers in Oregon...

  South Fork Coquille River at Myrtle Point affecting South Central 
  Oregon Coast zone.

.Periods of moderate to heavy through tonight will lead to 
significant river rises, and the possibility for the South Fork 
Coquille River at Myrtle Point to reach flood stage on Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

&&


ORZ021-131230-
/O.NEW.KMFR.FL.A.0002.210112T1901Z-210114T1200Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1101 AM PST Tue Jan 12 2021

The National Weather Service in Medford has issued a

* Flood Watch for
  the South Fork Coquille River at Myrtle Point.
* From this morning to late Wednesday night.
* At 9:20 AM PST Tuesday the stage was 10.2 feet.
* Flood stage is 33.0 feet.
* Flooding is possible.
* Forecast...Latest data shows the river rising rapidly this 
  afternoon and tonight. The river is then forecast to reach action 
  stage late Wednesday morning, peak below flood stage Wednesday 
  afternoon and evening, and then fall below action stage Wednesday 
  night. Continue to monitor the latest forecasts for updates.
* Impact...At 32.0 feet, Numerous areas of farmland become flooded 
  and water nears the roads on the west side of the Spruce Street 
  Bridge in Myrtle Point.

&&


                      Fld   Obs
Location              Stg   Stg   Day/Time     Wed   Thu   Fri

S. Fork Coquille River
Myrtle Point          33.0  10.2  Tue 9 am PST 30.9  23.9  18.2





&&

LAT...LON 4307 12417 4308 12414 4302 12408 4287 12406
      4293 12417

$$

MAS
2 follow-up statements
316 
WGUS66 KMFR 131210
FFAMFR

Flood Watch
National Weather Service Medford OR
410 AM PST Wed Jan 13 2021

...The Flood Watch continues for the following rivers in Oregon...

  South Fork Coquille River at Myrtle Point affecting South Central 
  Oregon Coast zone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not enter or cross flowing water or water of unknown depth.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at 1215 PM PST.

&&


ORZ021-132015-
/O.CON.KMFR.FL.A.0002.000000T0000Z-210114T1200Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
410 AM PST Wed Jan 13 2021

The Flood Watch continues for
  the South Fork Coquille River at Myrtle Point.

* Until late tonight.
* At 3:20 AM PST Wednesday the stage was 20.1 feet.
* Flood stage is 33.0 feet.
* Flooding is probable based on the latest gauge reports.
* Forecast...Flood stage may be reached based on the latest forecast 
  information.
* Impact...At 30.0 feet, Agricultural and pasture land begins to 
  flood. Impacts on cattle grazing are possible.
* Impact...At 32.0 feet, Numerous areas of farmland become flooded 
  and water nears the roads on the west side of the Spruce Street 
  Bridge in Myrtle Point.

&&


                         Fld   Observed           Forecasts      
Location                 Stg   Stg   Day/Time     Thu   Fri   Sat

South Fork Coquille River
Myrtle Point             33.0  20.1  Wed 3 am PST 24.2  18.2  14.2





&&

LAT...LON 4307 12417 4308 12414 4302 12408 4287 12406
      4293 12417

$$

Smith
916 
WGUS66 KMFR 131355
FFAMFR

Flood Watch
National Weather Service Medford OR
555 AM PST Wed Jan 13 2021

...The Flood Watch is replaced with a River Flood Warning for the 
following rivers in Oregon...

  South Fork Coquille River at Myrtle Point affecting South Central 
  Oregon Coast zone.

ORZ021-131500-
/O.CAN.KMFR.FL.A.0002.000000T0000Z-210113T1355Z/
/MYPO3.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
555 AM PST Wed Jan 13 2021

The Flood Watch is cancelled for
  the South Fork Coquille River at Myrtle Point
  and has been replaced with a Flood Warning.

* At 5:20 AM PST Wednesday the stage was 20.6 feet.
* Flood stage is 33.0 feet.
* Forecast...Flood stage is expected to be reached around 3 to 5 pm 
  this afternoon.


&&

LAT...LON 4307 12417 4308 12414 4302 12408 4287 12406
      4293 12417

$$

Smith

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this river flood watch went out at Jan 12, 10:51 AM PST, 10 minutes earlier.

Area forecast discussion, Jan 12, 10:51 AM PST, 10 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1051 AM PST Tue Jan 12 2021

.Updated aviation discussion.

.DISCUSSION...Moderate to heavy rain is knocking on our doorstep
with rainfall rates approaching 0.50 of an inch per hour at Red
Mound and 0.41 of an inch per hour at Flynn Prairie. Additionally
strong winds have been observed at Port Orford and Flynn Prairie
with peak gusts of 63 and 59 mph. Heady rain and moderate to
strong winds will continue through the day with heaviest rain
along the south coast and coastal mountains.

Satellite image shows a long plume of moisture from about the
Hawaiian Islands with upper jet support. This in addition to a
favorable upslope flow will squeeze out even more moisture over
the coastal mountains.

Due to the above reasoning, have adjusted rainfall amounts higher
for today and this evening and adjusted pops higher along and west
of the Cascades. Because rainfall amounts have been adjusted
higher, we'll take a closer look at any impacts this may have for
any flooding, especially for the Coquille and burn scars. Please
see previous discussion for more details. -Petrucelli

&&

.AVIATION...For the 12/18Z TAFs...A strong front is pushing into the
region and is bringing significant turbulence, areas of low level
wind shear (LLWS), and a wide variety of conditions ranging from
MVFR to IFR ceilings. The worst conditions through tonight will be
at and near the coast where strong south winds will bring
turbulence, while pockets of lighter winds near terrain will create
LLWS conditions, and IFR/MVFR conditions with mountain obscuration
are expected. MVFR cigs/vis will gradually spread inland across
areas from the Cascades west this morning, then conditions will
become MVFR cigs/vis with areas of IFR this evening and tonight.
East of the Cascades, expect mainly VFR this morning with some
higher terrain obscured, then areas of MVFR cigs this afternoon
through tonight. LLWS conditions will affect many terminals through
early afternoon, then affect areas closer to the coast later today,
though some inland areas like KMFR could experience LLWS through
this evening. -CC/Keene

&&

.MARINE...Updated 830 AM PST Tuesday, 12 Jan 2021...A very strong
front is bringing gale to storm force winds and very steep seas to
the waters today. Storm force winds are expected from Cape Blanco
northward. Gales will then continue over all the waters this
evening, gradually lowering from north to south over the waters
tonight into early Wednesday morning. Very high and very steep
combined seas are expected today and tonight due to a mix of wind
seas and long period swell. Steep seas, dominated by west swell, are
expected on Wednesday.

High pressure will bring a break in the action Wednesday afternoon
through Thursday night. A weaker frontal system is then expected to
move through Thursday night into Friday before high pressure and
northerly winds build in for a few days. Another long period heavy
west swell event is likely Friday night, peaking at 17 to 18 feet at
17 to 18 seconds. -CC/Keene

&&

.PREV DISCUSSION... /Issued 355 AM PST Tue Jan 12 2021/

DISCUSSION...

Forecast remains on track as some strong winds are expected to
hit the coast later today. The latest forecast is showing 925 mb
winds around 60 to 65 knots as a strong pressure gradient develops
over the area. The headlands and the coast are the areas of
greatest concern. Cape Blanco may see gusts up to 75 mph later
this morning when the strongest winds develop along the coast.

The story remains the same for other areas farther inland and
east of the Cascades. 700 mb winds are forecast to be around 40 to
70 knots peaking around Tuesday night into Wednesday morning.
Usually winds this strong out of the west produce issues along
highway 31 near Summer Lake. This event is by no means historic,
but could cause some issues for high profile vehicles traveling
that route Tuesday night.

As for many of the valleys west of the Cascades, the winds
definitely do align with the Shasta valley. Therefore, Weed CA
will likely see wind gusts around 45 mph later today. The Rogue
Valley is a little more uncertain as the low level winds don't
align with the valley. Ashland will probably remain windy for the
day with sustained winds around 15 to 20 mph and gusts
approaching 45 mph. We stayed away from a wind advisory here
because the winds are not south east enough higher in the
atmosphere. With that being said, the SREF is predicting winds
around 10 mph in Medford, a critical threshold for some
meteorologists in the office to issue a wind advisory.

Aside from the lengthy discussion about winds, rain will remain an
impact for areas west of the Cascades, especially along the coast.
The latest analysis classifies this atmospheric river(AR) event
as a beneficial AR. The exception might be around Curry County,
where we're forecasting 6 inches over the coastal range. The
Brookings area will be under the heaviest rain until roughly 12z
Wednesday. This area historically sees a lot of rain anyways, and
6 inches shouldn't cause major issues. To be safe, we did keep
areal flood watch for most of the coast and eastern Josephine
County.

We're also expecting the Coquille River at Coquille to approach
the minor flood stage. The latest forecast has the river cresting
at 20.7 feet with the minor flood stage at 21.0 feet. Small errors
in the QPF forecast could easily push this river into flood.

After Wednesday afternoon, the cold front passes through and dry
air filters in with high pressure building rapidly over Oregon.
Given the ample surface moisture from all the rain and clearing
skies, dense fog seems likely in many of the valleys east and west
of Cascades.

Models are predicting some weather moving in around Friday
afternoon and evening. This event looks much drier and less
dynamic compared to what we'll see today through Wednesday
morning. Overall, ensemble data suggests nothing major coming
Friday into early next week. It looks like a strong area of high
pressure will build over the Pacific around Tuesday and Wednesday
with anomalously warm temperatures along the coast.

-Smith

&&

BEACH HAZARDS...Updated 200 AM PST Tuesday, 12 Jan 2021...Another
long period swell will arrive today, resulting in another period of
hazardous surf conditions with breaking wave heights of 27 to 33 ft.
In addition, these large breaking waves will coincide with a king
tide this morning, increasing the risk of flooding for low lying
areas along the coast. The risk for flooding will gradually lower
late tonight into Wednesday as tides lower and dangerous surf
conditions improve as seas begin to lower.

Use extreme caution along and near the beaches and stay away from
the ocean. Jetties, rocks, logs and bar entrances are not safe
places to be during this period of significant waves. The Pacific
Ocean is both cold and powerful. These large waves can easily sweep
people and large objects into the water. NEVER turn your back on the
ocean!

CC

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 10 AM PST Wednesday for ORZ021-022.
     Flood Watch through Wednesday morning for ORZ021-022-024.
     High Surf Warning until 6 AM PST Wednesday for ORZ021-022.
     High Wind Warning until 4 PM PST Wednesday for ORZ030-031.

CA...Wind Advisory until 10 AM PST Wednesday for CAZ081.

Pacific Coastal Waters...Flood Watch through Wednesday morning for PZZ350-356.
     Gale Warning until 4 AM PST Wednesday for PZZ350-356-370-376.
     Storm Warning until 4 PM PST this afternoon for PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 4:30 PM PSTHigh Surf WarningMFRCoos, Curry, Douglas41 hr
Jan 12, 2:09 AM PSTStorm WarningMFR23 hr
Jan 12, 12:55 PM PSTAreal Flood AdvisoryMFRCoos, Curry, Douglas, Josephine20 hr
Jan 12, 3:35 PM PSTSmall Craft AdvisoryMFR42 hr
Jan 12, 3:35 PM PSTHazardous Seas WarningMFR17 hr

Nearby

River Flood Watches in Oregon, 2021Every river flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.